Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Las Vegas, NV

July 25, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2014, 9:04 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2014, 9:04 PM MST (04:04 UTC)
Expired
Jul 26, 2014, 12:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WGUS55 KVEF 260404
FFWVEF
AZC015-260700-
/O.NEW.KVEF.FF.W.0034.140726T0404Z-140726T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
904 PM MST FRI JUL 25 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL MIDNIGHT MST

* AT 901 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HUALAPAI MOUNTAIN PARK...OR
  11 MILES SOUTHEAST OF KINGMAN...MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUALAPAI MOUNTAIN PARK
  CAMP LEVI
  CRUMB ROAD
  WILD COW CAMPGROUND
  THE DEAN PEAK BURN AREA
  HUALAPAI MOUNTAIN ROAD
  DW RANCH ROAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL 
RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA 
FACEBOOK OR TWITTER.

&&

LAT...LON 3505 11411 3520 11402 3519 11383 3513 11367
      3492 11367 3484 11411

$$

JA
2 follow-up statements
240 
WGUS75 KVEF 260507
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 PM MST FRI JUL 25 2014

AZC015-260700-
/O.CON.KVEF.FF.W.0034.000000T0000Z-140726T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1007 PM MST FRI JUL 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
CENTRAL MOHAVE COUNTY...

AT 1001 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
MOVING NORTH AT 10 MPH FROM THE NORTHERN FACE OF HUALAPAI MOUNTAIN 
INTO KINGMAN. RAIN GAGES AND RADAR ESTIMATES INDICATED BETWEEN 
THREE-QUARTERS OF AN INCH AND 2 INCHES OF RAIN HAVE FALLEN OVER THE 
NORTH PORTION OF HUALAPAI MOUNTAIN.

LOCATIONS IMPACTED INCLUDE...

HUALAPAI MOUNTAIN PARK
CAMP LEVI
CRUMB ROAD
WILD COW CAMPGROUND
THE DEAN PEAK BURN AREA
HUALAPAI MOUNTAIN ROAD
DW RANCH ROAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN HAS FALLEN ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL 
RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3505 11411 3520 11402 3519 11383 3513 11367
      3492 11367 3484 11411

$$

JA
260 
WGUS75 KVEF 260658
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 PM MST FRI JUL 25 2014

AZC015-260705-
/O.EXP.KVEF.FF.W.0034.000000T0000Z-140726T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1158 PM MST FRI JUL 25 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST FOR CENTRAL
MOHAVE COUNTY...

HEAVY RAIN ENDED OVER THE HUALAPAI MOUNTAINS BEFORE 11 PM. LIGHT TO 
MODERATE SHOWERS SHOULD DISSIPATE SHORTLY AFTER MIDNIGHT. NO REPORTS 
OF FLASH FLOODING HAVE BEEN RECEIVED AND ANY FLOODING THAT MAY HAVE 
OCCURRED AROUND THE HUALAPAI MOUNTAINS IS LIKELY SUBSIDING. THE 
FLASH FLOODING WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE.

LAT...LON 3505 11411 3520 11402 3519 11383 3513 11367
      3492 11367 3484 11411

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:22 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 25, 8:22 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
822 PM PDT FRI JUL 25 2014

SYNOPSIS...MONSOON MOISTURE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO MUCH OF THE AREA THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK. TEMPERATURES WILL GENERALLY BE NEAR NORMAL.
&&

.UPDATE...
QUICK UPDATE THIS EVENING TO ADJUST WORDING FOR SHOWERS AND
THUNDERSTORMS. ANALYSIS OF CURRENT TRENDS SHOWS ACTIVITY IS ON THE
WANE FOR MOST LOCATIONS. MOHAVE COUNTY IN ARIZONA IS THE EXCEPTION.
CONTINUAL OUTFLOW FROM STORM COMPLEXES ARE FIRING OFF NEW CONVECTION
THAT IS FEEDING OFF LINGERING INSTABILITY. THIS ACTIVITY WILL LAST
FOR A FEW MORE HOURS BEFORE IT TOO BEGINS TO WEAKEN.
&&

AVIATION...FOR MCCARRAN...A FEW LIGHT SHOWERS CONTINUE TO MOVE JUST
EAST OF THE TERMINAL THIS EVENING. AN OUTFLOW BOUNDARY MOVED THROUGH
THE TERMINAL FROM THE SOUTHEAST ABOUT AN HOUR AGO AND WILL KEEP
WINDS BLOWING FROM 160 FOR A COUPLE MORE HOURS. AFTERWARD A RETURN
TO SOUTHWESTLY WINDS IS EXPECTED. SATURDAY WILL SEE A SLIGHTLY
HIGHER CHANCE OF A STORM AT THE TERMINAL...WITH HIGHER CHANCES IN
THE MORMON MESA...PEACH SPRINGS...AND DAGGETT CORRIDORS. ANY
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN AND LOW CEILINGS
ALONG WITH ERRATIC GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES THIS EVENING WILL BE MAINLY
SOUTHEAST OF AN ARC FROM YUCCA VALLEY TO LAS VEGAS TO LITTLEFIELD
ARIZONA. CHANCES WILL SPREAD FARTHER NORTH AND WEST OVER THE
WEEKEND...ENCOMPASSING THE ENTIRE MOJAVE DESERT AND SOUTHERN GREAT
BASIN BY SUNDAY. THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
LOW CEILINGS ALONG WITH ERRATIC GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

.PREV DISCUSSION... /ISSUED 200 PM PDT FRI JUL 25 2014/

SHORT TERM...THROUGH SUNDAY NIGHT...ORIGINAL BAND OF CLOUDS WHICH
PUSHED INTO THE AREA OVERNIGHT WAS LOCATED FROM YUCCA VALLEY THROUGH
LAS VEGAS TO LITTLEFIELD ARIZONA AT 130 PM. SOUTH OF THIS ORIGINAL
BAND...SKIES HAD CLEARED AND THE SUNSHINE WAS FUELING THUNDERSTORM
DEVELOPMENT OVER MOHAVE COUNTY. THE MOISTURE WILL PUSH FARTHER
NORTHWEST TOMORROW AND SHOULD COMPLETELY OVERSPREAD THE AREA
SUNDAY...WITH THUNDERSTORM CHANCES SPREADING NORTHWEST AS WELL.
DEVELOPMENT EACH DAY WILL BE FOCUSED BY TERRAIN AND DIFFERENTIAL
HEATING BOUNDARIES...UNLESS AN UNFORESEEN MESOSCALE CONVECTIVE
VORTEX DRIFTS IN FROM THE SOUTH. TEMPERATURES WILL GENERALLY BE
WITHIN FIVE DEGREES OF NORMAL...WITH POINT TEMPS BEING HIGHLY
DEPENDENT ON CLOUD COVER AND PRECIP.

LONG TERM...MONDAY THROUGH FRIDAY NIGHT.

MOISTURE WILL REMAIN IN PLACE FOR THE EARLY PART OF THE WEEK
BRINGING NEAR OR SLIGHTLY BELOW AVERAGE TEMPERATURES AND A CHANCE
FOR THUNDERSTORMS. HAVE TRENDED SLIGHTLY COOLER WITH THE FORECAST AS
THERE WILL LIKELY BE LINGERING CLOUD COVER EACH DAY THROUGH
WEDNESDAY. AREAS WITH THE BEST CHANCE AT PRECIPITATION WILL CONTINUE
TO BE MOHAVE...CLARK...LINCOLN...AND EASTERN SAN BERNARDINO
COUNTIES. A BIT OF DRYING IS EXPECTED FOR LATER IN THE
WEEK...REDUCING THE CHANCE FOR PRECIPITATION AND BRINGING A SLOW
WARMING TREND.
&&

&&

UPDATE/AVIATION: LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:11 PM MSTAreal Flood AdvisoryVEFMohave109 min
Jul 25, 10:10 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 26, 2:17 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 26, 3:31 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.